Iowa, 2014

Hail in Iowa, September 8, 2014

September 8, 2014 · NWS DVN · 1 event in 1 county or zone

Non-severe hail up to around three quarters of an inch fell in Jesup, IA around 958 pm CDT September 8.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Non-severe hail up to around three quarters of an inch fell in Jesup, IA around 958 pm CDT September 8.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 8, 5:20 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Sep 8, 5:20 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
620 PM CDT MON SEP 8 2014

.SYNOPSIS...
ISSUED AT 227 PM CDT MON SEP 8 2014

AT 2 PM CDT...A FRONTAL BOUNDARY EXTENDED ACROSS SOUTHERN IOWA...AND
COUPLED WITH AN UPPER LEVEL SHORT WAVE TROUGH WAS THE FOCUS FOR
SCATTERED THUNDERSTORMS IN CENTRAL IOWA. A FEW LIGHT SHOWERS WERE
OCCURRING NEAR INDEPENDENCE AND VINTON. A SOUTHERLY WIND WAS BRINGING
MORE LOW LEVEL MOISTURE INTO EASTERN IOWA...WHERE DEWPOINTS AT SOME
LOCATIONS HAD RISEN INTO THE LOWER 60S.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 227 PM CDT MON SEP 8 2014

THE MAIN FORECAST ISSUE IN THE SHORT TERM PERIOD IS CONVECTIVE
TIMING/COVERAGE/INTENSITY TONIGHT.

HIGH RESOLUTION MODELS SUCH AS THE HRRR/HOP-WRF/ARW-NMM CONTINUE
TO SIGNAL AN ORGANIZED THUNDERSTORM COMPLEX DEVELOPING TONIGHT
ACROSS THE FORECAST AREA...AND HAVE SUPPORT FROM THE OPERATIONAL
NAM/ECMWF/GFS. HOWEVER...WHILE CONFIDENCE IS RELATIVELY HIGH IN
THIS SCENARIO...THE DETAILS OF TIMING AND LOCATION ARE LESS
CERTAIN. I AM INCLINED TO FAVOR THE NAM PLACEMENT OF THE HEAVIER
QPF ACROSS THE SOUTHWEST COUNTIES...AS THIS HAS BEEN CONSISTENT
FOR THE PAST SEVERAL DAYS. THE NAM HAS INITIALIZED POORLY AND MAY
BE A BIT TOO SLOW HOWEVER...SO HAVE LEANED TOWARD THE SLIGHTLY
FASTER HRRR/RAP SOLUTIONS FOR HOURLY POP TRENDS. THE SOUTHWEST
QUARTER OF THE FORECAST AREA REMAINS IN SLIGHT RISK FOR A FEW
STRONG WIND GUSTS TONIGHT. THINKING THIS THREAT WILL BE RATHER
MARGINAL. SOME AREAS WILL LIKELY PICK UP AN INCH OR SO OF
RAIN...NO PROBLEM IN TERMS OF RIVER FLOODING OR FLASH FLOODING.
ROUND 2 ON TUESDAY NIGHT MAY BE A DIFFERENT STORY...HOWEVER.

SCATTERED STORMS WILL LIKELY LINGER TUESDAY MORNING...ESPECIALLY
SOUTH OF INTERSTATE 80. THERE MAY BE ADDITIONAL SCATTERED RE-
DEVELOPMENT OF STORMS DURING THE AFTERNOON...WITH THE FAVORED
LOCATION DEPENDING ON WHERE THE FRONT RE-ESTABLISHES AFTER
TONIGHT'S STORMS. THE MAIN SHOW SHOULD HOLD OFF UNTIL TUESDAY EVENING.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 227 PM CDT MON SEP 8 2014

FORECAST FOCUS ON POTENT STORM SYSTEM TUESDAY NIGHT INTO WEDNESDAY
THEN SHARPLY COLDER LATER IN THE WEEK. BELOW NORMAL TEMPERATURES FOR
THIS UPCOMING WEEKEND INTO THE FOLLOWING WEEK.

TUESDAY NIGHT AND WEDNESDAY...MODELS FAIRLY SIMILAR IN TRACKING AN
INTENSIFYING CYCLONE FROM COLORADO ON TUESDAY TO EASTERN NEBRASKA
LATER TUESDAY EVENING...AND THEN TO NORTHEAST IOWA BY EARLY
WEDNESDAY MORNING. LOW LEVEL JET IS PROGGED TO INCREASE TO 50 TO 60
KNOTS AHEAD OF THE CYCLONE WITH TREMENDOUS WARM AIR ADVECTION/MOISTURE
TRANSPORT AND STRONG VERTICAL MOTION NOTED. PRECIPITABLE WATERS SOAR
TO OVER 2 INCHES WHICH IS IN THE 99TH PERCENTILE FOR SEPTEMBER.
WHILE THE TORNADO THREAT LOOKS MORE LIKELY WELL WEST OF THE DVN CWA
TUESDAY AFTERNOON/EARLY EVENING THIS CONVECTION SHOULD UPSCALE TO A
LARGE MCS PUSHING ACROSS THE CWA LATER IN THE EVENING AND OVERNIGHT.
OUR MAIN THREAT LOOKS TO BE DAMAGING WINDS DUE TO THE STRENGTHENING
WIND FIELD EVEN AFTER DARK. STORM MOTION WILL BE VERY RAPID AT 40 TO
50 MPH SO A HEADS UP ON THAT. IN ADDITION...THESE NUMEROUS STORMS
WILL BE EFFICIENT RAIN MAKERS WITH RAINFALL AMOUNTS OF 1 TO 3 INCHES
LIKELY IN A SHORT TIME. REPEATED STORMS OVER THE SAME LOCATION MAY
YIELD SEVERAL INCHES OF RAIN DURING THE NIGHT SO FLASH FLOODING MAY
BECOME A CONCERN SO WILL NEED TO MONITOR THIS POTENTIAL.

THE STRONG COLD FRONT WILL MAKE PROGRESS TO THE EAST ON WEDNESDAY SO
DEPENDING ON THE TIMING THE SEVERE THREAT MAY RE-DEVELOP AHEAD OF
THE FRONT. AS OF NOW SPC HAS OUR SE CWA IN A SLIGHT RISK.
TEMPERATURES WILL PUSH WELL INTO THE 70S AHEAD OF THE FRONT.

THURSDAY THROUGH SUNDAY...UNSEASONABLY CHILLY AIR TO PLUNGE ACROSS
THE MIDWEST AS A STRONG CANADIAN HIGH PRESSURE GRADUALLY SETTLES
INTO THE AREA. MAXIMUM TEMPERATURES WILL BE IN THE 60S WITH LOWS IN
THE 40S. THE COOLEST TIME FRAME APPEARS TO BE FRIDAY AND FRIDAY
NIGHT. A SIGNIFICANT SHORT WAVE WILL SPREAD RAIN ACROSS THE CWA ON
FRIDAY WHICH SHOULD KEEP AFTERNOON HIGH TEMPERATURES ONLY IN THE 50S.
THIS WILL SET UP A COLD NIGHT FRIDAY NIGHT WITH LOWS DROPPING INTO
THE 30S ACROSS OUR NORTHERN CWA...WITH SCATTERED FROST POTENTIAL.
MUCH OF THE WEEKEND LOOKS DRY AND COOL WITH HIGH PRESSURE DOMINATING.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 614 PM CDT MON SEP 8 2014

PASSING UPPER LEVEL DISTURBANCE IN WEST CENTRAL IOWA WILL PRODUCE AREAS
OF SHOWERS AND STORMS AFFECTING ALL THE TERMINALS THROUGH AT LEAST 09/09Z.
THE HEAVIEST STORMS WILL PRODUCE MVFR AND BRIEF IFR CONDITIONS OF REDUCED
VISIBILITIES IN RAIN WITH BASES 2-3K AGL AND GUSTY WINDS OF 20-30 KTS.
AFTER 09/09Z...SKIES TO BE MOSTLY TO PARTLY CLOUDY WITH AREAS OF MVFR
CONDITIONS DUE TO BASES OF 2-3K AGL THROUGH AT LEAST 09/16Z WITH PARTLY
SUNNY SKIES AND BASES AOA 4K AGL.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SYNOPSIS...RP KINNEY
SHORT TERM...RP KINNEY
LONG TERM...HAASE
AVIATION...NICHOLS
Hazardous weather outlook, Sep 8, 2:24 PM CST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
324 PM CDT MON SEP 8 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
324 PM CDT MON SEP 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
EVENING AND CONTINUE INTO THE OVERNIGHT HOURS... ESPECIALLY OVER
EASTERN IOWA. A FEW OF THE STRONGEST STORMS MAY PRODUCE WIND GUSTS
AROUND 50 MPH AND SMALL HAIL. LOCALLY HEAVY RAINFALL AROUND AN
INCH OR SO IS ALSO POSSIBLE...RESULTING IN PONDING WATER AND
REDUCED VISIBILITY FOR BRIEF PERIODS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE
THUNDERSTORMS OVER THE ENTIRE OUTLOOK AREA LATE TUESDAY AFTERNOON
AND TUESDAY NIGHT. THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE
WINDS AND LOCALIZED FLASH FLOODING...WITH A LESSER THREAT OF LARGE
HAIL OR AN ISOLATED TORNADO. WIDESPREAD 1 TO 2 INCH RAINFALL AMOUNTS
ARE LIKELY THROUGH WEDNESDAY MORNING. SOME ISOLATED AREAS MAY SEE
REPEATING ROUNDS OF STORMS TUESDAY NIGHT...RESULTING IN EVEN HIGHER
TOTALS OVER 3 INCHES. THIS COULD CAUSE LOCALIZED FLASH FLOODING AND
RISES ON CREEKS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT....BUT MAY BE NEEDED
LATE TUESDAY AFTERNOON AND TUESDAY NIGHT.

RP KINNEY/ERVIN

In the hours before

Special weather statement, Sep 8, 6:07 PM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
707 PM CDT MON SEP 8 2014

IAZ064-065-067-068-077-078-ILZ015-024-090145-
JOHNSON-CEDAR-MUSCATINE-SCOTT-WASHINGTON-LOUISA-ROCK ISLAND-
MERCER-
INCLUDING THE CITIES OF...IOWA CITY...TIPTON...MUSCATINE...
BETTENDORF...DAVENPORT...WASHINGTON...WAPELLO...MOLINE...
ROCK ISLAND...ALEDO
707 PM CDT MON SEP 8 2014

...ELEVATED SHOWERS MAY PRODUCE GUSTY WINDS...

DRY AIR MAY COMBINE WITH FALLING RAIN FROM MID LEVEL NON-THUNDERSTORM
CLOUDS AND PRODUCE GUSTY SOUTH WINDS OF 25 TO LOCALLY AROUND 40 MPH.
LOOSE OBJECTS MAY GET BLOWN AROUND ALONG WITH IMPACTS ON HIGH PROFILE
VEHICLES.

NICHOLS

The radar

The Quad Cities radar (KDVN), 155 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Buchanan

When
September 8, 8:58 PM CST
Where
Buchanan County, 0.66 mi WSW of Jesup
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.475, -92.061

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539384.